Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 6, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 6, 2019, 9:04 PM CDT for Coffey County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2019, 9:04 PM CDT (02:04 UTC)
- Expired
- May 7, 2019, 1:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Coffey County, KS
The radar
The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 2.1 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 790 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1387 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 7.9
The text
As transmitted.
104 WGUS53 KTOP 070204 FFWTOP KSC031-070600- /O.NEW.KTOP.FF.W.0006.190507T0204Z-190507T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 904 PM CDT Mon May 6 2019 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Southern Coffey County in east central Kansas... * Until 100 AM CDT. * At 904 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Gridley and Le Roy. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Move to higher ground now. Act quickly to protect your life. && LAT...LON 3815 9596 3810 9552 3804 9552 3804 9596 $$ Baerg
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 6, 6:34 PM CDT, 2 hours 30 minutes earlier.
Area forecast discussion, May 6, 6:34 PM CDT, 2 hours 30 minutes before
Area Forecast Discussion National Weather Service Topeka KS 634 PM CDT Mon May 6 2019 ...AVIATION UPDATE... .SHORT TERM...(This evening through Tuesday) Issued at 350 PM CDT Mon May 6 2019 The region enters an active weather pattern starting late this afternoon through tonight with severe weather and heavy rainfall the main threats. Early afternoon water vapor imagery depicted a quasi-zonal flow WSW flow pattern across the Central Plains early this afternoon with an upper level trough over the Northern Plains and low- amplitude ridging across the Southwest Plateau. A cutoff low making landfall over the California coast will produce a gradual amplification of this zonal flow pattern throughout the course of the period, with a more pronounced ridging and SW flow over the High Plains. At the surface, early morning convection pushed the effective baroclinic zone to along and south of the I-70 corridor, but increasing southerly return flow and theta-e advection noted in GOES-E PWAT imagery, visible satellite data, and surface observations, will aid in lifting this relatively shallow convergence zone back northward-- though how far northward remains somewhat in question. The 19Z surface analysis shows that the boundary has moved little in the last couple of hours, lending credence to a more southerly solution taking the boundary to around or just south of the I-70 corridor during peak heating. Elevated multi-cell clusters with embedded supercell structures developed around midday in north-central Kansas and south-central Nebraska along the nose of the 500-1000 J/kg MUCAPE gradient and have spread eastward along with this elevated instability/moisture plume. Multiple reports of large hail have been received from these storms This convection will aid in a southern reinforcement and sharpening the boundary. This elevated convection should persist for much of the afternoon and evening hours with additional development further south and west closer to the nose of the MLCAPE plume now located from Salina to Hays. The backing of the low-level winds along the boundary has resulted in effective helicity values rising to 200 to 400 m2/s2 and effective shear values of 30-50 kts, and this environment should persist and shift gradually east through the late afternoon and evening hours. Initially discrete supercells could develop within this corridor, with a gradual upscale growth with merging cold pools later tonight. With right-moving supercell motions paralleling the boundary orientation, any storm that does ride this baroclinic zone will have an increased risk for producing a tornado, potentially on the longer-lived side. Additional convection forming along the Front Range in response to an ejecting H500 shortwave will track eastward on the heels of this first round and expend in coverage as it interacts with isentropic upglide over the broad surface to H850 front. With PWATS of 1 to 1.5 inches and increasing mid-level mixing ratios, the environment will be primed for multiple rounds of training cells that could drop several inches of rainfall during the late overnight hours. Have increased QPF amounts along and south of the I-70 corridor to account for this likelihood. This convection may linger throughout the day on Tuesday, though confidence decreases in its spatio-temporal characteristics. The cold pools from this convection should usher the boundary southward into southern Kansas, but more recent model runs are hinting at the boundary lifting back northward towards the I-70 corridor as lee cyclogenesis intensifies on the Front Range Tuesday afternoon. Should this latter solution transpire, we will likely see a renewed severe weather threat along and south of I-70 tomorrow afternoon. .LONG TERM...(Tuesday night through Monday) Issued at 350 PM CDT Mon May 6 2019 Tuesday night into Wednesday will continue to see active weather across the region, with quieter weather to end the week. Additional rounds of strong to severe thunderstorms are likely along and south of the warm front Tuesday afternoon and evening with similar hazards to this afternoon. Additional moisture transport along and up the front will provide another round of heavy rainfall Tuesday night into Wednesday morning with one final round of showers and storms Wednesday afternoon and evening as the main lee cyclone ejects northeastward. Severe weather will once again be possible Wednesday afternoon and evening with the track of the low dictating the threat for tornadoes. The pattern then cools and dries out for the end of the week as high pressure builds southward, with the next chance of precipitation coming over the weekend as as frontal boundary moves through. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 634 PM CDT Mon May 6 2019 Confidence is low in the forecast because the models seem to be all over the place with showers and storms. There does appear to be a signal for a shortwave to lift through the area late tonight. So the thinking is once the current convection passes through, there will be a break for several hours. Then additional showers and storms could overspread the area during the overnight hours. Have removed the mention of precip by the late morning thinking subsidence behind the shortwave will bring another break from the precip. Again this is a low confidence forecast and likely will be amended. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late Wednesday night for KSZ008>012- 020>024-026-034>040-054>056-058-059. && SHORT TERM...Skow LONG TERM...Skow AVIATION...Wolters
Hazardous weather outlook, May 6, 3:56 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 356 PM CDT Mon May 6 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-072100- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 356 PM CDT Mon May 6 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Scattered thunderstorms are possible this afternoon and tonight. A few of the storms may be severe with large hail and damaging winds the main hazards. Tornadoes are also possible this afternoon and evening along and south of Interstate 70. Widespread heavy rainfall may lead to flash flooding tonight as soils remain saturated across the area. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There will be multiple chances for showers and thunderstorms, some of which may be strong to severe, Tuesday and continuing through the middle of the week. Given the wet antecedent conditions, the risk for flash flooding as well as flooding along creeks and streams will continue through Wednesday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep KDS
In the hours before
Local storm report, May 6, 8:17 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 1 WNW EMPORIA 38.41N 96.20W
05/06/2019 E0.88 INCH LYON KS PUBLIC
&&Local storm report, May 6, 8:23 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
823 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0814 PM HAIL 5 ENE OLPE 38.29N 96.08W
05/06/2019 E1.75 INCH LYON KS BROADCAST MEDIA
QUARTER TO GOLFBALL SIZE HAIL BETWEEN OLPE
AND HARTFORD.
&&
ACHLocal storm report, May 6, 8:25 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM FLASH FLOOD EMPORIA 38.41N 96.18W
05/06/2019 LYON KS BROADCAST MEDIA
DOWNTOWN EMPORIA UNDERPASSES FLOODED.
&&
ACHLocal storm report, May 6, 8:44 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
844 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND DMG 3 SW RANTOUL 38.51N 95.14W
05/06/2019 FRANKLIN KS LAW ENFORCEMENT
POWER LINES SNAPPED FROM HAMILTON ROAD TO
HAMILTON TERRACE ALONG TEXAS ROAD.
&&Local storm report, May 6, 8:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
848 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND DMG OSAGE CITY 38.64N 95.83W
05/06/2019 OSAGE KS PUBLIC
PICTURE ON SOCIAL MEDIA SHOWS VERY LARGE
TREE UPROOTED WITH ESTIMATED 80 MPH WIND
GUSTS.
&&
ACHLocal storm report, May 6, 8:51 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
851 PM CDT MON MAY 6 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM TSTM WND GST 2 SE OTTAWA 38.60N 95.24W
05/06/2019 M80 MPH FRANKLIN KS MESONET
10M DATA REPORTED 79.9MPH.
&&The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:10 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 29 min |
| May 6, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 45 min |
| May 6, 7:31 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin, Osage | 44 min |
| May 6, 7:45 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| May 6, 8:00 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 45 min |
| May 6, 8:08 PM CDT | Areal Flood Advisory | TOP | Coffey, Osage | 3 hr |
| May 6, 8:22 PM CDT | Flash Flood Warning | TOP | Coffey | 4 hr |
| May 6, 8:28 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 47 min |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 6 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Franklin, Osage | 61 hr |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon, Osage | 53 hr |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 3 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Lyon | 9 days |
| May 6, 8:33 PM CDT | River Flood Warning | TOP | Osage | 17 hr |
| May 6, 8:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 32 min |
| May 6, 9:43 PM CDT | Special Weather Statement | TOP | Cloud | 62 min |
| May 6, 10:24 PM CDT | Areal Flood Advisory | TOP | Cloud | 3 hr |
| May 6, 10:33 PM CDT | Special Weather Statement | TOP | Republic | 27 min |
| May 6, 10:36 PM CDT | Special Weather Statement | TOP | Cloud | 24 min |
| May 6, 11:06 PM CDT | Special Weather Statement | TOP | Riley | 24 min |
| May 6, 11:10 PM CDT | Special Weather Statement | TOP | Cloud | 35 min |
| May 6, 11:13 PM CDT | Special Weather Statement | TOP | Riley | 32 min |
| May 6, 11:15 PM CDT | Special Weather Statement | TOP | Cloud | 15 min |
| May 6, 11:28 PM CDT | Special Weather Statement | TOP | Pottawatomie | 47 min |
| May 6, 11:46 PM CDT | Flash Flood Warning | TOP | Cloud, Ottawa | 4 hr |
| May 6, 11:52 PM CDT | Special Weather Statement | TOP | Pottawatomie | 68 min |
| May 6, 11:54 PM CDT | Special Weather Statement | TOP | Jefferson | 66 min |
| May 7, 12:01 AM CDT | Areal Flood Advisory | TOP | Clay, Pottawatomie, Riley, Washington | 3 hr |
| May 7, 12:07 AM CDT | Special Weather Statement | TOP | Morris | 38 min |
| May 7, 12:53 AM CDT | Special Weather Statement | TOP | Dickinson, Morris | 52 min |
| May 7, 1:09 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 26 min |
| May 7, 1:14 AM CDT | Special Weather Statement | TOP | Dickinson | 46 min |
| May 7, 1:38 AM CDT | River Flood Warning | TOP | Wabaunsee | 22 hr |
| May 7, 1:45 AM CDT | Flash Flood Warning | TOP | Geary, Morris, Pottawatomie, Riley, Wabaunsee | 6 hr |
| May 7, 2:43 AM CDT | Areal Flood Advisory | TOP | Coffey, Lyon | 3 hr |
| May 7, 5:15 AM CDT | River Flood Warning | TOP | Marshall | 60 hr |
| May 7, 5:15 AM CDT | River Flood Warning | TOP | Riley | 80 days |
| May 7, 5:46 AM CDT | Areal Flood Warning | TOP | Morris | 6 hr |
| May 7, 7:39 AM CDT | Areal Flood Warning | TOP | Lyon, Morris, Wabaunsee | 6 hr |
| May 7, 9:30 AM CDT | River Flood Warning | TOP | Clay | 59 hr |
| May 7, 10:25 AM CDT | River Flood Warning | TOP | Dickinson | 64 hr |
| May 7, 10:45 AM CDT | River Flood Warning | TOP | Coffey | 21 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.